THE NEW YORK TIMES – Doctors and patients have long known that antidepressants can cause sexual problems.
Now, a small but vocal group of patients is speaking out about severe sexual problems that have endured even long after they stopped taking selective serotonin reuptake inhibitors, the most popular type of antidepressants.
The drugs’ effects have been devastating, they said, leaving them unable to enjoy sex or sustain romantic relationships.
“My clitoris feels like a knuckle,” said Emily Grey, a 27-year-old in Vancouver, British Columbia, who took one such drug, Celexa, for depression from age 17 to 23. “It’s not a normal thing to have to come to terms with.”
The safety label on Prozac, one of the most widely prescribed S.S.R.I.s, warns that sexual problems may persist after the drug is discontinued. And health authorities in Europe and Canada recently acknowledged that the medications can lead to lasting sexual issues.
But researchers are only just beginning to quantify how many people have these long-term problems, known as post-S.S.R.I. sexual dysfunction.
And the chronic condition remains contested among some psychiatrists, who point out that depression itself can curb sexual desire. Clinical trials have not followed people after they stop the drugs to determine whether such sexual problems stem from the medications.
“I think it’s depression recurring. Until proven otherwise, that’s what it is,” said Dr. Anita Clayton, the chief of psychiatry at the University of Virginia School of Medicine and a leader of an expert group that will meet in Spain next year to formally define the condition.
Dr. Clayton published some of the earliest research showing that S.S.R.I.s come with widespread sexual side effects.
She said patients with these problems should talk to their doctors about switching to a different antidepressant or a combination of drugs …